THE IMPORTANCE OF YOUR MEDICATION

As we age, we tend to take more and more medications. Many of these medications have side effects that can have an impact on your oral health. In the past, we have discussed how certain bisphosphonate medications for osteoporosis can cause a condition called osteonecrosis of the jaw (an area of bone destruction of the upper or lower jaw bone). This can happen, especially to patients undergoing cancer treatments.  Let’s discuss other common problems caused by medications.

  • Certain antidepressants, antihistamines, blood pressure and other medications can decrease saliva. This causes Xerostomia which is dry mouth. Saliva is important for preventing decay because it contains antimicrobials, substances that kills or inhibits the growth of microorganisms, as well as, minerals such as calcium and phosphorus. We need this to help keep our teeth strong. Without saliva we have a greater risk of periodontal disease and decay.  Delayed healing, fungal infections and ulcerations can also occur from dry mouth. Additionally, dry mouth leads to halitosis or bad breath.
  • Aspirin and other blood thinners, such as Coumadin or Plavix lessen the ability for blood to clot. While they’re helpful in preventing heart attacks and stroke, they may cause your gums to bleed, even during your routine hygiene exam.
  • Some acne medications, such as Acutane, may cause black or gray discoloration of your teeth.
  • Respiratory inhalants and nicotine patches can affect the ability to taste. They may also cause a bitter or metallic taste.
  • Oral Contraceptives and pregnancy may cause gingivitis, bleeding and inflamed gums.
  • In addition to prescribed and over-the-counter drugs, vitamins, minerals, and herbal supplements can also cause oral health issues that range from dry mouth to inflamed gums to taste alterations and bone loss. And did you know some herbal supplements also increase bleeding after dental procedures?  Chamomile, Ginkoba, Dong Quai, fish oil, ginger, ginkgo, ginseng, St. John’s Wart and Vitamin E may increase bleeding, especially after an extraction.
  • Some Cancer medications may decrease your ability to fight off certain dental problems that might otherwise never occur because they reduce your immune response.

When we ask for an update in your medications, please think about it. It is important that Dr. Berman and our hygienists know about the medications you are taking so that they can provide you with the very best dental care possible. Prescribed, over- the- counter, herbal or vitamin supplements are equally important for us to know. If you have had any recent illnesses, provide that information also. Your health is just as important to us as your smile. We want to help you maintain both!

Posted in: News and Specials

Request an Appointment

  • * All indicated fields must be completed.
    Please include non-medical questions and correspondence only.
  • This field is for validation purposes and should be left unchanged.

Woodmere | NYC